What Are the Symptoms of Urticarial Vasculitis?

Urticarial vasculitis is a medical term used to describe a type of skin disorder that leads to the appearance of a raised red rash known as hives on one or more areas of the body. This rash often causes a painful burning sensation and may also result in moderate to severe itching. Skin inflammation, changes in skin color or texture, and fever are often present among those with this disorder. In more severe cases, symptoms may include abdominal pain or damage to organs such as the kidneys or lungs. Some of the features of this skin condition are similar to other diseases, so it is important to visit a doctor in order to obtain an accurate diagnosis.

Hives often develop when the body experiences an allergic reaction and tend to go away shortly after taking an antihistamine. In the case of urticarial vasculitis, the rash lasts for at least 24 hours and does not correspond to contact with a known allergen. As the rash disappears, a change in pigmentation may occur, sometimes described as resembling a bruise. In addition to a painful or itchy rash, symptoms may include joint pain, swollen lymph nodes, and an increased sensitivity to sunlight.


A skin biopsy may be performed in order to confirm a suspected diagnosis of urticarial vasculitis. This is a minimally invasive procedure in which a small tissue sample is taken from one of the lesions and sent to an outside laboratory for further examination. This skin disorder is diagnosed when there is confirmed damage to the small blood vessels or an increased number of white blood cells in the tissue sample.

Most cases of urticarial vasculitis resolve on their own, and the exact cause for the condition is rarely known. It is believed that some medical conditions, including lupus, hepatitis, or leukemia, may increase the chances of developing skin disorders such as this. Medications such as those used to treat infections or high blood pressure may also contribute to this condition.

While medical treatment is not always necessary, some over-the-counter or prescription medications may help to reduce the severity of symptoms. Antihistamines are frequently used to soothe itching and reduce the appearance of hives. Pain relievers such as aspirin or ibuprofen may reduce swelling and ease discomfort. Steroid medications or other prescription drugs may be used to treat persistent cases.


You might also Like


Discuss this Article

Post 3

I have SLE (systemic lupus erythematosus) and I have urticarial vasculitis. It's horrid. It has been getting worse lately, especially since summer started this year. I became so swollen in my face, and the pain was horrid. My arms get bumps underneath the skin before the hives come. When I scratch, just once, they come to the surface and bleed. They burn as well.

I'm staying in as long as I can at this point. Does anyone else have this and what do you take? I wear UVA/B sp110 helioplex and use a powerful steroid cream and sometimes have to take steroids (prednisone) as well to get it to stop. Anything else I can do? Thanks. -JJ

Post 2

I have been getting flare ups on my hands about every 8 months of the exact description of this disease. It began about three years ago on just my left hand. This last bout began about ten days ago on both hands.

The first time I got it, my brother-in-law prescribed Elocon 1 percent ointment, and it went away within a couple of days. This current bout is very stubborn, and I don't have access to my brother-in-law to re-prescribe the Elocon 1 percent ointment.

Getting a prompt care physician to prescribe something that you know works, or (and this is a riot) is difficult because they don't have the "credentials" to prescribe such a strong steroid, they say!


for the first several days, I took the Elocon cream, and it did nothing. I was in agony with itching, burning, inflammation, as well as the rash spreading to my wrists. Because of my history in first getting the ointment, I didn't want to go to the hassle of explaining it to my PCP, and then having her question me.

So, yes, you definitely need a steroid ointment, not a cream, at the first signs of the rash. I messed around with inane "doctors" and now it is stubborn about going away.

Post 1

The symptoms are pretty straightforward. You'll get hives! It's the itching, raised welts and all around uncomfortable feeling that you have. The issue here is that many people think that the cause of hives or urticaria in general is the allergen when it is, in fact, your own immune system that is wrongly identifying the allergen as a something that needs to be fought.

I signed up for treatment about a month ago that is supposed to realign my immune system to fight the right things and not freak out on common things like peanuts or peppermint. Ryan P.

Post your comments

Post Anonymously


forgot password?